Alert archive / Utah / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 60, NWS Salt Lake City, UT

July 15, 2015Emery County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 15, 2015, 3:25 PM MDT for Emery County, Utah. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2015, 3:25 PM MDT (21:25 UTC)
Expired
Jul 15, 2015, 4:15 PM MDT
In force
50 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Emery County, UT

The radar

The Grand Junction radar (KGJX), 178 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2015-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2015-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1688 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

948 
WUUS55 KSLC 152125
SVRSLC
UTC015-152215-
/O.NEW.KSLC.SV.W.0060.150715T2125Z-150715T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
325 PM MDT WED JUL 15 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL EMERY COUNTY IN UTAH...

* UNTIL 415 PM MDT

* AT 324 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 18 MILES NORTHWEST OF GREEN 
  RIVER...AND MOVING NORTHEAST AT 10 MPH. THIS STORM IS EXPECTED TO 
  IMPACT U.S. 6 BETWEEN WOODSIDE AND INTERSTATE 70 WITH HEAVY 
  RAIN...STRONG WINDS...AND LARGE HAIL.

* LOCATIONS IMPACTED INCLUDE...
  WOODSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... 
DEADLY LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS 
QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3908 11014 3905 11014 3900 11053 3918 11061
      3934 11023 3912 11011
TIME...MOT...LOC 2124Z 246DEG 10KT 3913 11046 

$$

ES
2 follow-up statements
611 
WWUS55 KSLC 152158
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
358 PM MDT WED JUL 15 2015

UTC015-152215-
/O.CON.KSLC.SV.W.0060.000000T0000Z-150715T2215Z/
EMERY UT-
358 PM MDT WED JUL 15 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR EAST CENTRAL EMERY COUNTY...

AT 355 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 13 MILES NORTH OF GREEN RIVER...MOVING 
EAST AT 25 MPH. THIS STORM HAS PASSED OVER U.S. 6 NEAR 
WOODSIDE...AND IS NOW HEADING TOWARD THE GREEN RIVER IN SOUTHERN 
PORTIONS OF DESOLATION CANYON.

LOCATIONS IMPACTED INCLUDE...
WOODSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

&&

LAT...LON 3903 11033 3925 11041 3930 11021 3912 11011
      3908 11014 3906 11014
TIME...MOT...LOC 2155Z 254DEG 23KT 3919 11020 

$$

ES
224 
WWUS55 KSLC 152214
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
414 PM MDT WED JUL 15 2015

UTC015-152222-
/O.EXP.KSLC.SV.W.0060.000000T0000Z-150715T2215Z/
EMERY UT-
414 PM MDT WED JUL 15 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EMERY COUNTY WILL
EXPIRE AT 415 PM MDT...
        
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING IN EMERY 
COUNTY HAS MOVED OUT OF THE AREA...SO THE WARNING WILL BE ALLOWED TO 
EXPIRE. HOWEVER...PLEASE NOTE THAT A SEVERE THUNDERSTORM WARNING FOR 
THIS STORM STILL EXISTS IN GRAND COUNTY UTAH. 

LAT...LON 3903 11033 3925 11041 3930 11021 3912 11011
      3908 11014 3906 11014
TIME...MOT...LOC 2210Z 246DEG 10KT 3919 11020 

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:25 PM MDT, 0 minutes earlier.

Area forecast discussion, Jul 15, 3:25 PM MDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
325 PM MDT WED JUL 15 2015

.SYNOPSIS...A WEAKENING UPPER LEVEL TROUGH WILL GRAZE THE NORTHERN
PORTION OF UTAH THROUGH TONIGHT...BRINGING DRIER AIR INTO THE
AREA FOR THURSDAY. MOISTURE WILL RETURN FROM THE SOUTH AHEAD OF
THE NEXT UPPER LEVEL TROUGH SETTLING INTO THE REGION SATURDAY.

&&

.SHORT TERM (THROUGH 00Z SUNDAY)...
WATER VAPOR LOOP SHOWS A RIDGE OVER THE PLAINS AND TROUGH
CROSSING THE NORTHERN ROCKIES. AMDAR 400-250MB WIND OBSERVATIONS
SHOW A 50- 95KT CYCLONIC JET FROM THE EASTERN PACIFIC INTO THE
CENTRAL ROCKIES. GOES/GPS/RAP/12Z SLC RAOB INDICATE THE
PRECIPITABLE WATER VALUE RANGES BETWEEN 0.30"-0.45" MOUNTAINS...TO
0.60"-1.10" ACROSS MOST VALLEYS.

RETURN FLOW AROUND THE PERIPHERY OF THE PLAINS RIDGE WILL CONTINUE
TO SUPPORT ISOLATED TO SCATTERED CONVECTION THROUGH THE REST OF THE
WORK WEEK...THOUGH A DRYING TREND IS ANTICIPATED THROUGH FRIDAY WITH
THE PASSAGE OF THE TROUGH TO OUR NORTH.

SOUTHWEST WINDS SHOULD CONTINUE TO BE GUSTY AT TIMES ACROSS
SOUTHWEST UTAH...FIRST WITH THE PASSAGE OF THE AFOREMENTIONED WAVE
THROUGH THIS EVENING...THEN AGAIN FRIDAY AS THE TROUGH STRENGTHENS
ONCE AGAIN TO OUR NORTHWEST.

TWO AREAS OF ACTIVITY ARE FORECAST TO OCCUR SATURDAY. FIRST ACROSS
THE NORTH ALONG THE BAROCLINIC ZONE/TROUGH AXIS WHICH WILL ALSO HAVE
AN ENVIRONMENT WITH A LOT OF SHEAR DUE TO THE SYNOPTIC SYSTEM. ACROSS
SOUTHERN UTAH...MODELS HAVE BEEN REALLY INCONSISTENT WITH TIMING AND
EXTENT OF THE MOISTURE SURGE. CONVECTIVE DEBRIS WILL ALSO PLAY A
ROLE ON STRENGTH OF CONVECTION.

TEMPERATURES SHOULD BE FAIRLY CONSISTENT IN THE 90S MOST
VALLEYS...COOLING AS CONVECTION BECOMES MORE WIDESPREAD SATURDAY.

.LONG TERM (AFTER 00Z SUNDAY)...
FOCUS IN THE LONG RANGE IS ON TWO WEATHER SYSTEMS
IMPACTING THE CWA... THE FIRST ONE IMPACTING THE CWA FROM SATURDAY
EVENING INTO SUNDAY AND THE SECOND ONE DOING SO BY LATE NEXT
WEDNESDAY INTO THURSDAY.

ON SATURDAY EVENING...A FRONTAL BOUNDARY WILL PROGRESS FROM THE
NORTHERN THIRD OF THE STATE TOWARD THE SOUTHERN THIRD BY SUNDAY
MORNING. POPS WILL BE DECREASING FROM NORTH TO SOUTH BEHIND THE
FRONTAL BOUNDARY...ESPECIALLY WEST OF THE MOUNTAINS AND ALONG THE
WASATCH FRONT WHERE MOISTURE WILL BE DECREASING MOST RAPIDLY. ON
SUNDAY...THIS BOUNDARY STALLS AND DISSIPATES OVER THE SOUTHERN THIRD
OF THE STATE AND HIGHER POPS WILL REMAIN ACROSS THE SOUTH.

MONDAY AND TUESDAY...CALM WEATHER RETURNS AS THE WEEKEND WEATHER
SYSTEM MOVES EAST AN UPPER-LEVEL RIDGE CENTERED OVER TEXAS EXERTS
INCREASING INFLUENCE ON OUR AREA. HOWEVER...WE WILL REMAIN IN WEST-
SOUTHWESTERLY FLOW AND TEMPERATURES WILL STAY NEAR NORMAL.

WEDNESDAY AND THURSDAY...THE GFS AND EC ARE IN FAIRLY GOOD AGREEMENT
DEVELOPING A RELATIVELY AMPLIFIED (FOR JULY) TROUGH ALONG THE
WEST COAST. THE GFS IS FASTER AND MORE AMPLIFIED...PROBABLY TOO
AMPLIFIED WITH A 564DM CLOSED LOW AT 500MB ON THE OR/CA BORDER.
THE EC LOW IS SIMILAR IN INTENSITY BUT MUCH FURTHER NORTH OFF THE
WASHINGTON COAST. EITHER WAY WE WILL SEE LOWERING
HEIGHTS...INCREASING SOUTHWESTERLY FLOW ALOFT...AND INCREASING
POPS.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGH THE
EVENING. NORTHERLY WINDS ARE EXPECTED TO SHIFT TO THE SOUTHEAST
BETWEEN 03Z AND 05Z. THERE IS A 20 PERCENT CHANCE THAT OUTFLOW FROM
NEARBY THUNDERSTORMS WILL RESULT IN PERIODS OF GUSTY AND/OR ERRATIC
WINDS THROUGH THE EARLY EVENING.

&&

.FIRE WEATHER...THE DRY CONDITIONS AND SOUTHWEST FLOW MAY SUPPORT
LOCALLY CRITICAL FIRE WEATHER CONDITIONS ACROSS SOUTHWEST UTAH
THROUGH THE REST OF THE WORK WEEK.

LARGE SCALE PATTERN CONSISTS OF SOUTHWEST FLOW ALOFT BETWEEN A RIDGE
IN THE PLAINS AND A TROUGH OVER THE PACIFIC NORTHWEST. THIS IS
SUPPORTING DRY CONDITIONS ACROSS CENTRAL UTAH. MEANWHILE MOISTURE IS
POOLING ACROSS THE NORTHWEST CORNER OF THE STATE AHEAD OF THE
TROUGH...AND THE EASTERN AND SOUTHERN VALLEYS COURTESY OF MONSOON
RETURN FLOW AROUND THE RIDGE.

AFTERNOON AND EVENING CONVECTION SHOULD BE CONCENTRATED ACROSS FAR
NORTHWEST UTAH...AND SOUTH CENTRAL UTAH INTO THE EASTERN VALLEYS.
CLOUD TO GROUND LIGHTNING...LOCALLY GUSTY/ERRATIC WINDS...AND A
BRIEF HEAVY RAIN ARE EXPECTED WITH THE STRONGER ACTIVITY.

THURSDAY THE TROUGH CROSSES THE NORTHERN ROCKIES...INTRODUCING
DRYING WHICH WILL LIMIT CONVECTION EVEN MORE.

FRIDAY INTO THE WEEKEND THE TROUGH STRENGTHENS ONCE AGAIN TO OUR
NORTHWEST. THIS WILL DRAW DEEPER MOISTURE NORTHWARD INTO SOUTHERN
AND CENTRAL UTAH ESPECIALLY INCREASING CONVECTIVE COVERAGE AND THE
POTENTIAL FOR MORE WIDESPREAD WETTING RAIN WITH INCREASING HUMIDITY
LEVELS FOR SATURDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SHORT TERM/FIRE WEATHER...ROGOWSKI
LONG TERM...RUTZ
AVIATION...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 15, 2:44 PM MDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
244 PM MDT WED JUL 15 2015

UTZ001>016-019>021-517-518-WYZ021-161300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
244 PM MDT WED JUL 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN
AFFECT THE REGION...ESPECIALLY ACROSS EASTERN UTAH THROUGH THIS
EVENING. THE STRONGEST STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL...GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOCALLY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
FRIDAY ACROSS PORTIONS OF SOUTHWEST UTAH.

THE CHANCE FOR THUNDERSTORMS DIMINISHES THURSDAY AND FRIDAY.
BEGINNING THIS WEEKEND...A MOISTURE SURGE IS EXPECTED TO SUPPORT
MORE WIDESPREAD THUNDERSTORMS ESPECIALLY ACROSS SOUTHERN UTAH.
THESE STORMS MAY CONTAIN LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Jul 15, 1:00 PM MDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
100 PM MDT WED JUL 15 2015

WYZ021-151930-
SOUTHWEST WYOMING WY-
100 PM MDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UINTA COUNTY UNTIL
130 PM MDT...

AT 1258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF LYMAN...OR 17 MILES
SOUTHWEST OF GRANGER...MOVING EAST AT 25 MPH. THIS STORM WILL LIKELY
PRODUCE HEAVY RAIN...PENNY TO NICKEL SIZE HAIL...AND WINDS IN EXCESS
OF 40 MPH ALONG INTERSTATE 80 IN UINTA COUNTY WYOMING.

LOCATIONS IMPACTED INCLUDE...
CHURCH BUTTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

&&

LAT...LON 4128 11024 4147 11031 4156 11005 4154 11004
      4132 11005 4131 11006
TIME...MOT...LOC 1858Z 253DEG 20KT 4141 11019

ES

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:09 PM MDTSevere Thunderstorm WarningSLCBox Elder51 min

Nearby

Severe Thunderstorm Warnings in Utah, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.